You are here:

Anesthesiology/Anaesthetic reactions

Advertisement


Question
Several years ago I had a minor surgery. I woke up in recovery with intense peri oral itching. It was p ut down to a reaction to fentanyl.  In 2007 I had a cardiac ablation and woke up with general itchiness and  a seven pound weight gain. Two days ago I had nasal surgery and again woke up with generalized pruritis. I had been given dilaudid this time so they tried narcan followed by a large dose of Benadryl. The itchiness abated. It felt like the Benadryl was the drug of relief. My concern is how to track which medication is the problem. I already have several drug allergies so am concerned about future surgeries. My thought is to get the anaesthetic and recovery room records and try to narrow the list of possible offenders to a few. Could it be my liver reacting to the meds? I did take amiodarone in the past for about  5 months.
Thank you.

Answer
It would be very difficult to figure out what medicine is causing this because you probably received 5 or 6 different meds during the procedure. The weight gain is not related to the medications and the itching is not related to the liver or the Amiodarone. Other possibilities to look into include latex allergy and tape allergy.

Ronald Levy, MD
Professor of Anesthesiology
UTMB-Galveston

Anesthesiology

All Answers


Answers by Expert:


Ask Experts

Volunteer


Ronald Levy, M.D.

Expertise

Associate Professor of Anesthesiology, University of Texas Medical Branch at Galveston. I am a board certified anesthesiologist who can answer all questions related to any type of Anesthesia with the exception of Pain Management.

©2016 About.com. All rights reserved.